Arizona, 2022

Flash Flooding and Dust Storm in Arizona, September 2, 2022

September 2, 2022 · NWS PSR · 20 events in 6 counties and zones

Under a classic setup for storm motion from the Northern Arizona high terrain to Southern Arizona lower deserts, with the monsoon 500mb high positioned over Nevada and Utah, a few multicell storm clusters developed and progressed west-southwest through the lower deserts in the afternoon and evening hours of the 2nd. 5 C/km) supported the organized multicellular storm mode with robust updrafts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Under a classic setup for storm motion from the Northern Arizona high terrain to Southern Arizona lower deserts, with the monsoon 500mb high positioned over Nevada and Utah, a few multicell storm clusters developed and progressed west-southwest through the lower deserts in the afternoon and evening hours of the 2nd. Increased east-northeast steering flow resulted in relatively high shear values for the monsoon (Sfc-6km shear around 25-30 kts) and very steep mid-level lapse rate (8-8.5 C/km) supported the organized multicellular storm mode with robust updrafts. Inversely, very high DCAPE values, up to 1500-1800 J/kg, supported very strong downbursts. Moisture levels were also above normal which, in combination with the strong updrafts, supported high rainfall rates (1.5-2 inches per hour average). There were a few multicell clusters that moved through Southern Arizona. One through the southeast parts of the greater Phoenix area, another that developed in Yavapai County before descending southwest along US-60 in Maricopa and La Paz Counties, and a third that developed off the Kofa Wilderness terrain south of Quartzsite before being caught by the cluster descending along US-60. Each cluster produced damaging winds, dense blowing dust, small to severe hail, and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 4:54 PM MST, 47 minutes earlier.

Area forecast discussion, Sep 2, 4:54 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Fri Sep 2 2022

.UPDATE...00Z Aviation Discussion...

.SYNOPSIS...
Thunderstorms late this afternoon and tonight are expected to
produce large swaths of strong winds and blowing dust,
especially east of the Lower Colorado River Valley. However,
rainfall coverage will tend to be modest with most areas seeing
little if any rain. Over the weekend, storm activity trends down
as drier air filters in from the northeast. Heat will be more of
a concern and an Excessive Heat Warning remains in place for large
portions of the lower deserts including the Phoenix area.
Temperatures trend down during the latter half of next week but
humidity trends up again.

&&

.DISCUSSION...
The forecast remains on track for a strong convective wind
scenario later today/tonight over a large portion of our forecast
area. Looking at the flow pattern, there is large area of mid-
tropospheric high pressure centered over the southern Great Basin
and and to the south is a relatively small upper low/inverted
trough centered over central Baja. This will lead to fairly strong
east/northeasterly steering flow to help advect higher terrain
storms from Gila and Yavapai Counties to the lower elevations of
Maricopa/Pinal/La Paz. Additionally, storms from far northern
Sonora may also reach Yuma County. The steering flow is expected
to be strong enough that it will help keep new storm development
from being outrun by the outflow boundaries. Another factor that
may come into play to help storm development over the higher
terrain is a very positively tilted short wave in the upper
troposphere that is sagging south through northeast AZ and New
Mexico.

But, precipitable water values are modest over south-central AZ
at 1 - 1.5 inches (better over SW AZ and SE CA at 1.5- 2 inches).
If SBCAPE values could be fully realized, there would be
exceptional instability but that is more of a hypothetical because
the richer moisture is primarily in the lower levels (near and
below 850mb per latest PHX ACARS soundings). With drier air above,
even the MLCAPE values may be a bit optimistic in terms of what a
fully mixed layer will look like. Even taking that into
consideration there will still be healthy CAPE. However, the
latest ACARS soundings also so considerable CIN yet to overcome
over the Phoenix area. The CAMs are in pretty good agreement that
the rain footprint over the lower elevations will be pretty
modest. In spots that have colliding boundaries, locally heavy
rain will be possible - especially over southwest AZ. The main
concern though is the strong wind potential. The 12Z HREF has a
large area of 50-90% probability of gusts exceeding 30kts (70-90%
Phoenix area) and even a large area of 10-30% chance of exceeding
50kts. So, we expect a much broader swath of strong winds and
blowing dust compared to rainfall. The blowing dust potential is
also why a long fused Blowing Dust Advisory was issued for the
lower elevations along and east of the Lower Colorado River Valley
for later this afternoon and evening. There could very well be
blowing dust west of there but new storm development looks to
struggle over southeast CA.

Over the weekend, drier air from the northeast decreases storm
activity. Tropical Storm Javier, currently southwest of Cabo San
Lucas, will track northwestward before taking a due west track
beginning Sunday. So, it will not be a factor. Excessive heat will
be the main concern. Though HeatRisk values are not overly
impressive, temperatures will be at least a few degrees above
normal during a holiday weekend (even more than that over our
western areas on Monday).

The global ensembles show high pressure remaining centered over
the southern Great Basin Tuesday before weakening Wednesday as a
trough in the Westerlies moves through western Canada and the
northwest CONUS. Another factor that may come into play during
the latter part of next week is a tropical disturbance currently
far southeast of Cabo San Lucas. The global ensemble means
indicate that it will track over Baja and Sinaloa/Sonora and
weaken a lot in the process. This is supported by a majority of
the ensemble model track guidance. This makes sense given the
presence of an upper trough to the north. Increased cloudiness
and humidity can be expected and PoPs increase as well because of
increased moisture availability. Not enough to go on at this point
to be too concerned about something remaining at tropical storm
strength north of the Mexico a week or so from now.

&&

.AVIATION...Updated 2354z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current t-storm activity that has been attempting to move into the
Phoenix area have been rapidly weakening over the last hour or so
due to a more stable airmass over the lower deserts. However,
outflows from these storms have (or will shortly) switched winds to
an easterly direction. Wind gusts as high as 30 kts are possible
over next 1-2 hrs, but blowing dust/direct impacts from t-storms now
appear unlikely. Lighter easterly winds are anticipated thru the
mid/late evening hours with periods of light/variable winds likely
overnight. Winds on Saturday are expected to remain easterly all day
with even some increase in wind speeds during the afternoon. Chances
for -SHRA/TS activity moving into the Phoenix area from the east,
but confidence is too low at this point to include anything more
than VCSH in the TAFs at this point.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will be the primary weather issue through Saturday morning
under mostly clear skies. KBLH will favor south winds while KIPL
directions tend to be more southeast. Occasional gusts near 20kt may
be possible, but should not be prevalent for extended periods.
Approaching TS and outflow winds may impact KBLH during the mid-
evening hours, thus have included a TEMPO -TSRA and elevated winds
in the TAF.

&&

.FIRE WEATHER...
Above normal temperatures will continue the next several days as
high pressure predominates across the Desert Southwest. Showers
and thunderstorms are expected to form this afternoon along the
Mogollon Rim before moving into the lower deserts this evening. Any
storms that develop will be capable of producing frequent
lightning and strong wind gusts. Otherwise, winds will generally
remain light and diurnal. Warmer and drier conditions are likely
Saturday, but the threat of isolated storms will continue across
the higher terrain north and east of Phoenix. Showers and
thunderstorms are generally not anticipated Sunday through the
middle of next week. Thereafter, the forecast becomes more
uncertain though a switch to a cooler and wetter pattern is
looking more likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Tuesday for AZZ530.

     Excessive Heat Warning from 10 AM Saturday to 8 PM MST Monday
     for AZZ537-540>544-546-548>551.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ530-
     533-534-537>540-542>544-546-548-550-551-553>555-559.

     Blowing Dust Advisory from 6 PM this evening to midnight MST
     tonight for AZZ531-532-535-536.

CA...Excessive Heat Warning until 8 PM MST Tuesday for CAZ560>570.

     Blowing Dust Advisory until 10 PM MST this evening for CAZ569.

&&

DISCUSSION...AJ
AVIATION...Heil/18
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Sep 2, 3:48 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
348 PM MST Fri Sep 2 2022

AZZ541-542-544>547-549-022330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
348 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Maricopa County
through 430 PM MST...

At 347 PM MST, Doppler radar was tracking outflow winds from strong
thunderstorms along a line extending from Horseshoe Reservoir to
near Rio Verde to near Goldfield Ranch. Movement was west at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, New River, Cave Creek, Carefree,
Deer Valley Airport, McDowell Mountain Park, North Mountain Park,
Goldfield Ranch, Desert Mountain, Scottsdale Airport, Desert Ridge
Marketplace, Camp Creek, Rio Verde, Horseshoe Reservoir, Fort
McDowell, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 210 and 241.
AZ Route 51 between mile markers 10 and 15.
AZ Route 87 between mile markers 189 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central Arizona.

&&

LAT...LON 3400 11168 3378 11165 3356 11155 3358 11211
      3373 11221 3400 11219 3402 11216 3404 11216
TIME...MOT...LOC 2247Z 084DEG 29KT 3400 11174 3377 11174 3363 11167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Sep 2, 4:00 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM MST Fri Sep 2 2022

AZZ540-543-544-546-548>551-022345-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
400 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...

At 359 PM MST, Doppler radar was tracking outflow winds from strong
thunderstorms along a line extending from near Scottsdale to near
Fountain Hills to near Granite Reef Dam to near Salt River Tubing
Recreation Area. Movement was southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Paradise Valley,
East Mesa, Tempe Marketplace, Papago Park, Piestewa Peak Park,
Granite Reef Dam, Falcon Field Airport, Salt River Indian Community,
South Phoenix, Arizona State Fairgrounds, Usery Mountain Park, San
Tan Village Mall, Freestone Park and South Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 143 and 165.
AZ Interstate 17 between mile markers 195 and 206.
AZ Route 51 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.

&&

LAT...LON 3356 11158 3355 11155 3331 11163 3322 11178
      3327 11213 3358 11211
TIME...MOT...LOC 2259Z 042DEG 26KT 3369 11181 3360 11179 3356 11170
3354 11161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Sep 2, 4:01 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Fri Sep 2 2022

AZZ556-558-560-562-563-022345-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
401 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of Gila County through
445 PM MST...

At 401 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilltop, or 19 miles northeast of Globe, moving
southwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Hilltop, Claypool,
Inspiration and Roosevelt Estates.

This includes the following highways...
US Highway 60 between mile markers 243 and 284.
AZ Route 70 between mile markers 253 and 256.
AZ Route 77 near mile marker 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 11034 3329 11085 3364 11103 3367 11093
      3364 11092 3368 11084 3366 11078 3373 11072
      3377 11058
TIME...MOT...LOC 2301Z 067DEG 20KT 3361 11056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Sep 2, 4:59 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
459 PM MST Fri Sep 2 2022

AZZ547-552-555-556-558-030045-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
459 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 545 PM MST...

At 459 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Top-Of-The-World, or 10 miles north of Superior,
moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Top Of The World, Queen Valley, Top-Of-The-World and Florence
Junction.

This includes US Highway 60 between mile markers 213 and 220, and
between mile markers 233 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.

&&

LAT...LON 3354 11099 3336 11094 3323 11133 3349 11141
TIME...MOT...LOC 2359Z 074DEG 14KT 3344 11106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Heil
Special weather statement, Sep 2, 5:32 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Fri Sep 2 2022

AZZ533-534-030130-
Aguila Valley AZ-Central La Paz AZ-
532 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 630 PM MST...

At 531 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Bagdad to 20 miles north
of Aguila to 6 miles west of Congress. Movement was southwest at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust with visibility down below
         one mile.

Locations impacted include...
Gladden, Alamo State Park and Aguila.

This includes US Highway 60 between mile markers 68 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and west central Arizona.

&&

LAT...LON 3401 11333 3400 11290 3393 11293 3385 11347
      3423 11361 3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 0031Z 056DEG 12KT 3446 11329 3425 11318 3415 11296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Sep 2, 5:35 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM MST Fri Sep 2 2022

AZZ548-549-551>553-555-030115-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-
535 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 615 PM MST...

At 534 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Apache Junction to near Florence Junction
to 10 miles southwest of Boyce Thompson Arboretum. Movement was
southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Florence, Coolidge, Gold
Canyon, Sun Lakes, Queen Creek, Gold Camp, San Tan Village Mall, San
Tan Valley, Seville, Florence Junction, Phoenix Mesa Gateway Airport,
San Tan Mountain Park, Randolph, Blackwater, Chandler Heights and
Gilbert City Hall.

This includes the following highways...
US Highway 60 between mile markers 191 and 214.
AZ Route 87 between mile markers 128 and 168.
AZ Route 202 between mile markers 31 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.

&&

LAT...LON 3305 11178 3332 11194 3343 11146 3342 11144
      3327 11135 3322 11116 3289 11148
TIME...MOT...LOC 0034Z 063DEG 28KT 3338 11151 3323 11139 3314 11123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Heil

The radar

The Phoenix radar (KIWA), 34 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 dust storm, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
September 2, 5:41 PM MST
Where
Pinal County, 1.51 mi ENE of Florence Jct to 0.29 mi S of Apache Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
33.275, -111.305

Downed powerlines leaving 2005 people without power was reported in the area between Apache Junction, Gold Canyon, and Queen Valley. A spotter said there were several wooden poles snapped or toppled along US-60. Another spotter in the Gold Canyon area also shared pictures of an aluminum carport/awning that was torn from a home. Winds were estimated to be between 60-70 mph. No injuries were reported.

Hail, Pinal

When
September 2, 5:45 PM MST
Where
Pinal County, 2.37 mi SSW of Queen Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.300, -111.290

Thunderstorm Wind, Pinal

When
September 2, 5:45 PM MST
Where
Pinal County, 6.24 mi ESE of Palm Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
33.350, -111.440

Several 6-8 inch diameter trees snapped off. Several other newer small trees uprooted. Minor roof damage to some homes under construction. In a nearby subdivision a large willow tree blown over and uprooted. No injuries were reported.

Dust Storm, Northwest Pinal County

When
September 2, 5:50 PM MST to 6:05 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Public
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

A photo on social media showed near zero visibility in a dust storm in Queen Creek along Ironwood Road north of Ocotillo Road. No damages or injuries were reported.

Thunderstorm Wind, Pinal

When
September 2, 5:55 PM MST
Where
Pinal County, 8.35 mi NNW of Magma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.240, -111.560

A trained spotter estimated thunderstorm wind gusts around 60 mph and some minor tree damage. No injuries were reported.

Dust Storm, Southeast Valley/Queen Creek

When
September 2, 5:55 PM MST to 6:15 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Near zero visibility was reported along E Twin Acres Drive in Queen Creek in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Thunderstorm Wind, Pinal

When
September 2, 5:55 PM MST
Where
Pinal County, 9.01 mi NNW of Magma
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
33.249, -111.564

A photo on social media shows part of a destroyed metal carport lodged in the side of a home near the intersection of Gantzel Road and Ocotillo Road. Timing and wind speed estimated from radar. No injuries were reported.

Dust Storm, Southeast Valley/Queen Creek

When
September 2, 5:57 PM MST to 6:17 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Near zero visibility reported near Elliot and South Meridian Roads in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Dust Storm, Southeast Valley/Queen Creek

When
September 2, 6:00 PM MST to 6:15 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

A video on social media shot while driving south on Higley Road between Pecos Road and Chandler Heights Road shows a large wall of dust moving west across the area. Visibility fell to less than 1/4 mile in the dust. No damages or injuries were reported.

Dust Storm, Southeast Valley/Queen Creek

When
September 2, 6:05 PM MST to 6:25 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Other Federal Agency
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Near zero visibility reported at the Phoenix-Mesa Gateway Airport in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Thunderstorm Wind, Maricopa

When
September 2, 6:10 PM MST
Where
Maricopa County, 0.75 mi SSE of Queen Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.240, -111.625

Multiple downed trees reported in the Villages of Queen Creek Subdivision. Wind speeds estimated around 60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
September 2, 6:10 PM MST
Where
Maricopa County, 2.32 mi ENE of Boys Ranch
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.263, -111.583

Report on social media of lost roof tiles from home and tree down near the area of South Meridian Road and East Pima Road. Winds were estimated at around 60 mph. Timing estimated from radar. No injuries were reported.

Hail, Maricopa

When
September 2, 6:12 PM MST
Where
Maricopa County, 1.35 mi ESE of Boys Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.240, -111.600

Dust Storm, Southeast Valley/Queen Creek

When
September 2, 6:15 PM MST to 6:35 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility of less than a quarter mile reported along the South Cooper and East Riggs Road in Chandler in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Dust Storm, Northwest Pinal County

When
September 2, 6:38 PM MST to 6:58 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Visibility of 1/4 mile reported along the intersection of 1-10 with SR-387 in blowing dust from thunderstorm outflow. No accidents or injuries were reported.

Thunderstorm Wind, Maricopa

When
September 2, 7:30 PM MST
Where
Maricopa County, 9.04 mi S of Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
33.250, -112.499

Social media pictures showed mobile home and metal shed destroyed in Rainbow Valley from damaging thunderstorm winds. Timing estimated from radar. No injuries were reported.

Flash Flood, Maricopa

When
September 2, 7:50 PM MST to 9:00 PM MST
Where
Maricopa County, 0.32 mi ENE of Matthie to 0.57 mi NE of Matthie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.982, -112.775

Wickenburg Police Department reported Vulture Mine Road at Sols Wash was closed due to flooding. The road was reported closed at 2005MST, but flooding impacts likely began around 1950MST based on radar and an upstream streamflow gage. The streamflow gage is roughly 2 miles upstream and measured 1.69 inches in 1 hour ending at 1900MST. Streamflow exceeded alarm stage at 1930MST. The gage peaked at 4.10 feet and 4815 cfs at 2010MST. Flow fell back below alarm stage at 2100MST. No damages or injuries were reported.

Thunderstorm Wind, Yuma

When
September 2, 8:44 PM MST
Where
Yuma County, 28.29 mi NNE of Martinez Lake
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.407, -114.260

A Yuma Proving Ground Station measured a 66 mph wind gust.

Flash Flood, La Paz

When
September 2, 9:30 PM MST to 11:30 PM MST
Where
La Paz County, 12.46 mi S of Quartzsite to 15.11 mi S of Quartzsite
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.470, -114.228

Flooding with water 3-4 feet deep was reported along US-95 about 14 miles south of Quartzsite. No damages or injuries were reported.

Lightning, Pinal

When
September 2, 10:42 PM MST
Where
Pinal County, 6.9 mi N of Bapchule
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
33.199, -111.639

Local media reported a home was struck by lightning near Hunt Highway and Peace Pipe Place. The home caught fire and was fully destroyed. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056282, 1052207, 1052208, 1057821, 1052209, 1056276, 1057820, 1056277, 1057822, 1056278, 1052210, 1056314, 1052211, 1056279, 1056275, 1056315, 1052212, 1056280, 1056281, 1057823.